“Now, I give you fair warning,” shouted the Queen, stamping on the ground as she spoke; “either you or your head must be off, and that in about half no time! Take your choice!”

Thank you for the comments and concern.

Things have been, well…difficult.

The hot flashes continue, and this upsets me greatly. So much so, that I tried to search for other causes (deep down I just do not believe that they are the result of early menopause – that’s just what my gut says). I discovered a lot of talk online about thyroid and synthetic thyroid and hot flashes…so I started to self-diagnose with hyperthyroidism…after all, I’ve been taking synthetic thyroid for hypothyroidism for 10 years now…Dr. WK said my under active thyroid is the result of the infection. Now that the infection is apparently gone, it would make sense that my thyroid might improve functioning, thereby reducing the need for medication. I even e-mailed him to ask him if my thyroid could improve function post-treatment. He said ‘yes’ and told me I should get my levels checked. I felt pretty excited about this. After all, aside from the hot flashes, I have been experiencing a lot of other hyper symptoms: frequent urination, frequent bowel movements, increased thirst, feeling hot, restlessness, sleeplessness, nightmares, even heart palpitations. For those of you who know Chinese medicine, I’ve been feeling like I have too much Yang. Another symptom of hyper, according to the book I have, is scanty periods…if what I had a month ago was a period, it was definitely scanty!

Fortunately, Dr. Cheshire did do a blood test on my TSH and T4 when I went to see her. The nurse called with my results on Friday. I was totally prepared to have my Synthroid dosage reduced. But I got the opposite news – it is to be increased! My TSH is high! 6.02! And my T4 is in what is considered to be the normal range – 13.5. I am to start taking the new dosage and go back in 6-8 weeks for a retest. I am so confused by this, and I am trying to figure out what my next step should be. I’ve been searching online for info, and the only helpful piece of info I learned is that if you are tested early in the morning, your FSH is 26% higher than in the afternoon…I hadn’t had breakfast when my blood was taken and it was late morning because Dr. Cheshire had been running late and I had to wait to get seen in the lab…could that make much difference? Does anyone out there know anything about thyroid? Any suggestions? I’ve e-mailed Dr. WK to see if he has any suggestions for me, but haven’t heard back.

So I am feeling disheartened by this, along with the fact that I haven’t gotten my period (still holding out hope for it, though – feeling crampy and extremely emotional and irritable and it’s a month since I started spotting last month). I’m also getting funny discharge/cervical mucous…it’s yellowish, which makes me wonder if the infection is back.

I don’t know. I have been taking supplements again, including wheat grass again. (I will list what I am taking in another post, in case anyone is interested). I am eating sauerkraut daily for its probiotics. I am reading Julia Indichova’s book, The Fertile Female. I am getting back on track with diet, but still not where I need it to be as far as optimal nutrition and hormone-balancing foods…working on it. I would exercise more than just walking the dog, but my stupid foot is still hurting.

But frankly, I’m just so tired. This thyroid thing is sending me over the edge…I just don’t trust a single blood test, and I’m wary of changing my dosage again (in the past year, I have gone from 0.1 mg to 0.125 to 0.112, and now I’m being bounced back to 0.125. On June 29 my TSH was 0.86…now it’s 6.02….wtf?

I just need something to go right. I *need* to get my period. And to have a low FSH number on CD3. I really need a glimmer of hope.

Because.

Amidst all of this mystery about my body and the horrible hot flashes, I am painfully aware that time is marching on…I look longingly at my friends who have 2-3 children now and are leading full-fledged family lifestyles. And when I was in my thirties I thought I could catch up…but now….I just don’t know – a lot would have to happen in the next two years. And then there’s career, too…I  haven’t had the career I dreamed for myself, either. Instead of having a great career, and instead of getting pregnant and having a big family, I’ve had kind of half of each….I’ve raised a stepchild half of the time and had half of a career in the arts. Not really successful at either. And now my life is half over, if I’m lucky.

I’m pretty depressed…maybe I do have an under active thyroid. Or I’m just a long-time sufferer of infertility.

I’ll leave you with one piece of good news: we have booked Mr. H’s treatment for February. Another hurdle to jump, but all going well he should be finishing up his 30-day stint of oral antibiotics by the end of March. Maybe we’ll actually get to start trying to have a baby in April….if all the ducks finally get in their damn places in a row.

UPDATE:

I found this article about the interaction of antibiotics (specifically Cipro) with synthetic thyroid:
And I found this link which says, “Rifampin (RIFADIN) is a potent enzyme inducer, and is known to have produced hypothyroidism in a patient on levothyroxine therapy.” and also mentions Cipro as a drug that interacts with levothyroxine, resulting in reduced absorption.
I’ve sent these to Dr. WK (we all know how much doctors LOVE it when we google stuff and self-diagnose) to see what he says…I will probably call a pharmacist or two tomorrow to get their input….my guess is that the combination of Cipro via IV plus 30 days of powerful oral Rifampin might have impaired my absorption of my Synthroid…the question is, what to do now?
Advertisements

14 thoughts on ““Now, I give you fair warning,” shouted the Queen, stamping on the ground as she spoke; “either you or your head must be off, and that in about half no time! Take your choice!”

  1. I am so sorry that your thyroid seems to be kicking up more problems. I have Hashimoto’s Thyroiditis, which results in an underactive thyroid, but also is an auto immune disorder, and over the years I’ve had doctors tell me that I didn’t need to be on anything, to my present doc saying that I absolutely needed meds and currently go in every 6 months to make sure my levels are staying in normal range. Thyroid issues are confusing to say the least, and I would definitely see a specialist to find out what could cause yours to go so far off in so short a time… but maybe this is a symptom of all of the treatments you’ve been undergoing, and it shook something else loose? Sometimes it is two steps forward, one step back and I really hope this is not a permanent setback – but a small detour that needs fixing to get you further along your path.

  2. Bloody hormones… I am so sorry you are going through this, and with no light, no matter how small, at the end. It would be very nice to have some good news at last. Hoping, wishing and praying for some good news for you. Stay strong, Maddy.

  3. I imagine that this is like the IVF 2ww, but a million times worse and much, much longer. I don’t know how you are managing to go about your daily life with this going on. I am so impressed with your strength in this frustrating time and I truly hope that you are rewarded for it. How are your energy levels and general health, other than the hot flashes? Xxx

  4. thyroids are tricky apparently, and doctors do not seem to agree on the (in)fertility effects.
    I do know that you can test after two to four weeks to see what the new dosage is doing ( I went from 0.025 back to 0 then to 0.050 and now stable on 0.075)
    Wishing you no flashes and peace so you can find your energy again.
    with Love,
    VV

  5. I too am sorry you’re having confusing results around your thyroid, and that you’re feeling disheartened at that moment. I wanted to share that I had something similar happen to me with widely varying results and realized that I cannot take my thyroid medicine with any food-type supplement (such as pre-natals or Myo-Inositol or other vitamin/mineral type stuff). Hormone supplements seem find such as DHEA or Estrogen, etc. When I was taking the thyroid along with these food/vitamin type supplements, it seemed to cut the effectiveness of the thyroid medication (and then I read about it and they advised not to take them together). I hope that might be helpful? Sending good thoughts – hoping your system is sort of “rebooting” and will stabilize soon. Hug, Kristina

  6. Ask for another TSH and T4 test! Don’t trust one test when there could have been mitigating factors. Please hang in there!! We are all rooting for you.

  7. Really sorry that you are going through this! Are you by chance taking DHEA? Because those were my symptoms on DHEA–hot flashes, night sweats, scanty period, thirsty, etc. I had to stop the DHEA and do intense herbs to get normal again.

  8. Thyroid is really susceptible to antibiotics, I meant to say this and now I have read the update. I want to hug you closely and tell you it’s going to be ok, for as impossible as it is, try not to “overwhatch” your body for every single signal, I fear you are putting too much stress on yourself.
    I am so excited you are coming to Ireland!!! I know it’s a bit away yet but I am SOOOOO happy!!!

  9. Have you considered going back to Baby Lady (I think that was your accupuncturist, right?)? I have no good suggestions but lots of hugs…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s